Colorado, 2021Debris Flow in Colorado, August 4, 2021
August 4, 2021 · NWS GJT · 1 event in 1 county or zone
Residual monsoon moisture paired with daytime heating was enough to generate scattered showers and thunderstorms over the mountains of west-central Colorado. Some storms produced moderate to heavy rain which led to localized debris flows in Pitkin County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Residual monsoon moisture paired with daytime heating was enough to generate scattered showers and thunderstorms over the mountains of west-central Colorado. Some storms produced moderate to heavy rain which led to localized debris flows in Pitkin County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 4, 1:39 PM MST, 46 minutes earlier.
Area forecast discussion, Aug 4, 1:39 PM MST, 46 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
239 PM MDT Wed Aug 4 2021
.SHORT TERM...(Tonight through Thursday night)
Issued at 239 PM MDT Wed Aug 4 2021
The current 500mb high is centered over the NV/CA/AZ triple point
with north-northwesterly winds covering the entire CWA. As such,
dry northwest flow rolling over top the ridge of high pressure has
eroded through what was just recently an exceptionally moist
atmospheric profile. Satellite imagery only conveys shallow
cumulus puffs atop mountain ranges with just a few isolated clouds
showing any vertical extent, near Monarch and Wolf Creek Pass.
High terrain along the central and southern Divide have the best
chance to wring out precipitation from said convection, while the
rest of the region maintains a drying trend. Also, accelerated
streamlines across the Western CONUS ridge certainly didn't take
long to infiltrate smoke from PacNW fires across much of Western
Colorado and Eastern Utah's skies. Unfortunately, recent
vertically integrated HRRR solutions maintain a thick plume of ppm
aloft through the short term period. This may inhibit radiational
cooling (especially for the northern half of the CWA), moderating
overnight lows.
The next low pressure system spinning ashore the NorCal coast
will nudge high pressure overhead on Thursday. This shift in ridge
axis places the CWA in between two upper level jets and
temporarily reduces winds aloft. Expect mostly clear skies across
the region, with high temperatures running back above normal.
Otherwise, the dry and warming trend continues on Thursday,
priming the environment for critical fire weather concerns to
resurface during the long term.
.LONG TERM...(Friday through Wednesday)
Issued at 239 PM MDT Wed Aug 4 2021
The high pressure over the Great Basin will start to flatten
Thursday evening as a shortwave trough approaches from the west.
By Friday, the ridge will have all but broken down, or at least
shifted to the south and east, causing flow to become more
southwesterly. Supporting the trough will be a 70kt jet streak and
as the trough passes, the gradient will tighten while deep mixing up
to 500mb will also bring some stronger winds to the surface.
Dewpoints look to decrease so this combination looks to bring some
critical fire weather conditions to the region as described below.
The best forcing looks to stay just to our north and also weaken
very quickly during the day Friday. Hardly any precip is expected
with trough passage with maybe a few sprinkles or quick rumble of
thunder along the Divide but that looks to be it. High temps will
drop a few degrees both Fri and Sat thanks to the cooler air moving
in from the north.
Previous model runs were indicating the possibility of another
monsoonal push next week but latest cluster guidance indicates
another trough dropping down from the northwest. While we won't see
any precip because the trough will be too far north, it does like
the trough will suppress the high pressure. If this latest solution
pans out, the brunt of moisture will make its way into Arizona and
New Mexico from Monday through Wednesday and just barely nip our
southern zones. Confidence is sorta 'meh' at the moment but with the
GEFS and EPS getting into better agreement, we'll take and wait and
see approach for the next few runs. The long and short of it...much
drier over the next few days with temperatures generally increasing,
with a slight cooldown Friday and Saturday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1144 AM MDT Wed Aug 4 2021
Few to scattered skies will be the rule today with some isolated
convection possible over the higher terrain. Do not anticipate any
effects to TAF sites, however. Some gusty outflow winds will be
possible under and near any convection. VFR conditions will remain
in place through the next 24 hours.
&&
.FIRE WEATHER...
Issued at 239 PM MDT Wed Aug 4 2021
A ridge of high pressure sliding overhead through Thursday will
result in a warming and drying period. By Friday, a disturbance
crossing the Northern Rocky Mountains will enhance winds across
much of Eastern Utah and Western Colorado, with a frontal passage
anticipated Friday afternoon. As such, widespread critical fire
weather conditions resurface. Uncertainty lies in fire weather
zones where fuels haven't been updated since early May. Despite
recent monsoonal surge, used the last status entered to determine
areas included in Fire Weather Watch. Zones included in the Watch
may change if conditions have significantly improved from recent
rainfall. Otherwise, meteorological conditions will be met.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Fire Weather Watch from Friday afternoon through Friday evening
for COZ200-202-203.
UT...Fire Weather Watch from Friday afternoon through Friday evening
for UTZ490.
&&
SHORT TERM...ERW
LONG TERM...TGR
AVIATION...TGR
FIRE WEATHER...ERWHazardous weather outlook, Aug 4, 3:22 AM MST, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
422 AM MDT Wed Aug 4 2021
COZ001>014-017>023-UTZ022>025-027>029-051030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
422 AM MDT Wed Aug 4 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Hot and dry conditions with combine with strong southwest winds on
Friday, leading to potential critical fire weather conditions.
Precipitation chances remain relatively low through early next
week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Debris Flow, Pitkin
- When
- August 4, 2:25 PM MST
- Where
- Pitkin County, 4.17 mi S of Aspen to 13.35 mi ESE of Aspen
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 39.120, -106.791
Pitkin County Sheriff reported the closure of Independence Pass along Colorado Highway 82 between mile markers 47 and 72 due to mudslides.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Maryland, August 4, 20211 death · 1 event
- Damaging Wind in Oregon, August 4, 2021$1.0 million · 52 kt wind · 1 event
- Damaging Wind in North Carolina, August 4, 2021$20,000 · 56 kt wind · 1 event
- Flash Flooding in North Carolina, August 4, 20218 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 4, 20218 events
- Flooding and Heavy Rain in Florida, August 4 to 5, 20215 events
- Flash Flood and Hail in West Virginia, August 4, 2021$11,000 · 50 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 4, 20214 events
- Waterspouts in Gulf of Mexico, August 4, 20212 events
- Flash Flooding in North Carolina, August 4, 20212 events
- Flash Flood and Heavy Rain in Colorado, August 4, 20212 events
- Hail in Montana, August 4, 20211 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965676.